Can you take Acetaminophen and Antihistamine together
- 1 Can you take Acetaminophen and Antihistamine together
- 2 How does Benadryl and Tylenol work in the body
- 3 Can patients take Benadryl and Tylenol together for Migraine headache or Cold and Flu
Benadryl is a Brand name for antihistamine drug that contains diphenhydramine as an active ingredient. This substance reduces the effects of natural histamine during allergic reaction in the body. Benadril’s products can also contain acetaminophen that is used as a pain reliever and fever reducer and phenylephrine used as a nasal decongestant. Products for UK market contain different antihistamines as an active ingredient instead of diphenhydramine, such as Benadryl Allergy Relief containing the antihistamine acrivastine and Benadryl One a Day Relief containing the long acting antihistamine cetirizine. Benadryl is available for oral and topical use. Benadryl is used for relieving the symptoms of allergy, hay fever and the common cold such as: itching, ash, runny nose, sneezing, watery eyes, itchy eyes, nose or throat, and cough. It can be also used for the prevention and treatment of nausea, vomiting and dizziness that can be caused by motion sickness. Diphenhydramine also has hypnotic effects and it can help to relax and fall asleep. This drug can also be used alone or in combination with other medications for the treatment of tremor and muscle stiffness caused by Parkinson’s disease. Certain side effects of psychiatric drugs such as involuntary movements and muscle stiffness can also be treated with this medication.
There are many products on the market containing diphenhydramine such as: Benadryl Allergy Dye-Free LiquiGels, Children’s Triaminic Thin Strips Allergy, Children’s Benadryl Allergy, Alka-Seltzer Plus Allergy, PediaCare Children’s Allergy, Nytol, Simply Sleep, Sominex, QlearQuil Nighttime Allergy Relief, Unisom SleepGels, Unisom SleepMelts, Tranquil Nighttime Sleep Aid, ZzzQuil, Benadryl One a Day Relief and Benadryl Allergy Relief.
Tylenol is a Brand name for a drug that contains acetaminophen (also known as paracetamol) that has antypiretic and analgesic properties. It is used for reducing pain and fever and also for relieving the symptoms of common cold, cough, headache, toothache, allergies and influenza. Usual per oral doses for Tylenol are 325-650 mg. It is available in tablets, caplets and liquid dosage forms.
Tylenol products on the market are: Tylenol Extra Strength Caplets, Tylenol Regular Strength Tablets, Tylenol 8 HR Extended-Release Caplets, Tylenol 8 HR Arthritis Pain, Tylenol Sinus Congestion & Pain Caplets, Tylenol Cold Multi-Symptom Caplets and Liquid, Tylenol Cold Head Congestion Severe Caplets, Tylenol PM Caplets and Tylenol Cold Sore Throat Liquid.
How does Benadryl and Tylenol work in the body
Diphenhydramine is first-generation antihistamine with anticholinergic, antiemetic, sedative and antitussive properties. It is histamine – H1 receptor antagonist. Diphenhydramine can reduce the intensity of allergic symptoms, by reducing the effects of histamine on the capillaries. This drug crosses the blood–brain barrier in the CNS, where also antagonizes H1 receptors, causing sedation, relaxation and drowsiness. Diphenhydramine is also a potent competitive antagonist of muscarinic acetylcholine receptors. In high doses it can cause anticholinergic syndrome. This anticholinergic property is used for the treatment of Parkinson’s disease. Diphenhydramine can also act as a sodium channel blocker in cells, so it can be also used as a local anesthetic. It has been shown that diphenhydramine can inhibit the reuptake of serotonin. Studies on rats showed that this drug is a good potentiator of analgesia induced by morphine, however this is not the case for endogenous opioids.
Acetaminophen is highly selective COX-2 inhibitor that inhibits prostaglandin synthesis. It can inhibit COX-2 in CNS. Acetaminophen also acts on the hypothalamic heat regulating centers to produce antipyresis. Acetaminophen’s reactive metabolite N-acetyl-p-benzoquinone imine (NAPQI) can cause a potentially fatal, hepatic necrosis through the process of lipid peroxidation if acetaminophen is overdosed (more than 4g daily).
Phenylephrine is sympathomimetic with direct action on the adrenergic receptor system. The vasoconstriction is produced after α-adrenergic receptors activation.
Acrivastine is a second generation antihistamine that works as an antagonist of histamine H1-receptor.
Cetirizine is also a second generation antihistamine that works as an antagonist of histamine H1-receptor. Unlike many other antihistamines, cetirizine doesn’t have anticholinergic properties
Can patients take Benadryl and Tylenol together for Migraine headache or Cold and Flu
Since, there is no significant interaction between diphenhydramine and acetaminophen, patients can take Benadryl and Tylenol together in recommended doses for a short period of time.
BUT, some of Benadryl products such as Benadryl Allergy & Cold, Benadryl Allergy & Sinus Headache and Benadryl Severe Allergy & Sinus Headache already contain acetaminophen in combination with diphenhydramine and phenylephrine. So, there is no need for taking Tylenol together with some of these Benadryl products, because patients may duplicate acetaminophen doses, and exceed the allowable daily dose (more than 4g), which may cause potentially fatal condition called Acetaminophen’s induced hepatic necrosis.
Typical symptoms of acetaminophen induced hepatotoxity are: anorexia, nausea, vomiting and malaise (usually 0.5-24h after ingestion), abdominal pain, anorexia, nausea, vomiting, tachycardia and hypotension (usually 18-72h after ingestion), continued nausea and vomiting, abdominal pain, and a tender hepatic edge, coagulopathy, hypoglycemia and hepatic encephalopathy (usually 72-96h after ingestion). In some critically ill patients, acute renal failure can develop. Multiorgan failure may lead to death.
So, if patients need to get better analgesic or antipyretic effect and if patient already uses some of Benadryl product that contain acetaminophen, it is always better to take one dose of ibuprofen (Advil, Motrin), naproxen (Aleve, Anaprox) or aspirin together with Benadryl than Tylenol.
The table below shows the incidence of side effects after Benadryl and Tylenol administration in recommendable doses. The incidence can be increased if these drugs are overdosed or taken together.
|Frequency Not Defined||Liver failure, Confusion, Dry nasal mucosa, Pharyngeal dryness, Agranulocytosis, Thrombocytopenia, Convulsions, Hypotension, Palpitations, Urinary retention, Neuritis, Diplopia, Tinnitus, Arthralgia, Myalgia, Hemolytic anemia, Abdominal pain, Rash, Stevens-Johnson syndrome, Urticaria, Xerostomia, Increased bilirubin and alkaline phosphatase, Urinary retentionIncidence Side effects|
Special precautions and warnings during Benadryl and Tylenol administration:
- Benadryl shouldn’t be used to make a child sleepy.
- Benadryl should not be given to a child younger than 6 years without medical advice.
- Before taking diphenhydramine or acetaminophen products, patients should tell their doctor or pharmacist if they are allergic to them or if they have any other allergies. These products may have some inactive ingredients, which can also cause allergic reactions or other side effects.
- Before taking these medications patients should also tell their doctors or pharmacists if they have some health issues in the past such as: breathing problems (asthma or emphysema), high blood pressure, glaucoma, heart problems, kidney disease, liver disease, stomach or intestine problems, seizures, hyperthyroidism, or enlarged prostate.
- Benadryl can make patients dizzy or drowsy. They should not drive, use machinery, or do any activity that requires alertness.
- Alcohol may potentiate effects of antihistamines. Patients should limit alcoholic beverages while using Benadryl.
- In elderly patients there is a high-risk after administration of Benadryl because they may increase: the risk of falls and incidence of anticholinergic effects (exacerbation of existing lower urinary tract conditions, benign prostatic hyperplasia, and tolerance).
- In rare cases, Tylenol can cause a severe skin reaction. Patients should stop taking this medicine and call their doctor immediately if they have skin redness or a spreading rash that causes blistering and peeling.
- Tylenol can cause unusual results with certain laboratory tests for glucose in the urine.
An overdose of Tylenol can damage liver and even cause death. Patients should call their doctor if they have nausea, pain in upper stomach, loss of appetite, dark urine, clay-colored stools, or yellowing of skin or eyes after Tylenol administration.
Is it safe to take benadryl and tylenol together while pregnant or breastfeeding
Pregnant patients shouldn’t use these medications without medical advice. These medicines should not be used if mother is breast-feeding a baby, because they can pass into breast milk. Read more abut, “Benadryl while pregnant”
Information retrieved from: